Advertisement

Connectivity of a Dense Mesh of Randomly Oriented Directional Antennas Under a Realistic Fading Model

  • Amitabha Bagchi
  • Francesco Betti Sorbelli
  • Cristina Maria Pinotti
  • Vinay Ribeiro
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9536)

Abstract

We study mesh networks formed by nodes equipped with directional antennas in a high node-density setting. To do so we create a random geometric graph with n nodes placed uniformly at random. The antenna at each node chooses a direction of orientation at random and edges are placed between pairs of nodes based on their distance from each other and their directions of orientation according to the gain function of the antennas. To model the directionality of the antennas we consider a realistic gain function where the signal fades away from the direction of orientation. We also consider an idealised function that concentrates the gain uniformly in a sector of angle \(2\theta \) centred around the direction of orientation. In this setting we show theoretically that with probability tending to 1 the optimal power required for achieving connectivity is significantly lower than that needed for connectivity in an omnidirectional setting. We capture mathematically the relationship between this optimal power level and the maximum gain of the antenna, showing that as the directionality of the antenna increases the power needed for connectivity decreases. However this optimal power level is also inversely proportional to the probability of connectivity of two randomly placed nodes, which decreases as directionality increases. We validate these results through simulation.

Keywords

Random Graph Mesh Network Directional Antenna Fading Model Gain Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Bagchi, A., Pinotti, C.M., Galhotra, S., Mangla, T.: Optimal radius for connectivity in duty-cycled wireless sensor networks. ACM Trans. Sens. Netw. 11(2), Article no. 36, 1–37 (2015)Google Scholar
  2. 2.
    Balanis, C.A.: Antenna Theory: Analysis and Design. Wiley, New York (2012)Google Scholar
  3. 3.
    Balister, P., Bollobas, B., Sarkar, A., Kumar, S.: Reliable density estimates for coverage and connectivity in thin strips of finite length. In: Proceedings of 13th Annual ACM International Conference on Mobile Computing and Networking (Mobicom 2007), pp. 75–86. ACM (2007)Google Scholar
  4. 4.
    Bettstetter, C., Hartmann, C., Moser, C.: How does randomized beamforming improve the connectivity of ad hoc networks? In: IEEE International Conference on Communications (ICC 2005), vol. 5, pp. 3380–3385. IEEE (2005)Google Scholar
  5. 5.
    Caragiannis, I., Kaklamanis, C., Kranakis, E., Krizanc, D., Wiese, A.: Communication in wireless networks with directional antennas. In: Proceedings of 20th Annual Symposium Parallelism in Algorithms and Architectures (SPAA 2008), pp. 344–351. ACM (2008)Google Scholar
  6. 6.
    Carmi, P., Katz, M.J., Lotker, Z., Rosén, A.: Connectivity guarantees for wireless networks with directional antennas. Comput. Geom. 44(9), 477–485 (2011)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Chawla, A., Yadav, V., Dev Sharma, V., Bajaj, J., Nanda, E., Ribeiro, V., Saran, H.: RODEO: robust and rapidly deployable TDM mesh with QoS differentiation. In: Proceedings of 4th International Conference Communication Systems and Networks (COMSNETS 2012), pp. 1–6. IEEE (2012)Google Scholar
  8. 8.
    Chebrolu, K., Raman, B.: FRACTEL: a fresh perspective on (rural) mesh networks. In: Proceedings of 2007 Workshop on Networked Systems for Developing Regions, p. 8. ACM (2007)Google Scholar
  9. 9.
    Dousse, O., Baccelli, F., Thiran, P.: Impact of interferences on connectivity in ad hoc networks. IEEE/ACM Trans. Netw. 13(2), 425–436 (2005)CrossRefGoogle Scholar
  10. 10.
    Gupta, P., Kumar, P.R.: Critical power for asymptotic connectivity. In: Proceedings of 37th IEEE Conference on Decision and Control, pp. 1106–1110. IEEE (1998)Google Scholar
  11. 11.
    Gupta, P., Kumar, P.R.: Critical power for asymptotic connectivity in wireless networks. In: McEneaney, W.M., George Yin, G., Zhang, Q. (eds.) Stochastic Analysis, Control, Optimization and Applications. A Volume in Honor of W.H. Fleming, pp. 547–566. Springer, New York (1999)CrossRefGoogle Scholar
  12. 12.
    Kranakis, E., Krizanc, D., Williams, E.: Directional versus omnidirectional antennas for energy consumption and k-connectivity of networks of sensors. In: Higashino, T. (ed.) OPODIS 2004. LNCS, vol. 3544, pp. 357–368. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  13. 13.
    Li, P., Zhang, C., Fang, Y.: Asymptotic connectivity in wireless ad hoc networks using directional antennas. IEEE/ACM Trans. Netw. 17(4), 1106–1117 (2009)CrossRefGoogle Scholar
  14. 14.
    Madsen, T.K., Fitzek, F.H., Prasad, R., Schulte, G.: Connectivity probability of wireless ad hoc networks: definition, evaluation, comparison. Wirel. Pers. Commun. 35(1–2), 135–151 (2005)CrossRefGoogle Scholar
  15. 15.
    Meester, R., Roy, R.: Continuum Percolation. Number 119 in Cambridge Tracts in Mathematics. Cambridge University dss, Cambridge (1996)Google Scholar
  16. 16.
    Penrose, M.D.: On a continuum percolation model. Adv. Appl. Probab. 23(3), 546–556 (1991)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Silver, S.: Microwave Antenna Theory and Design. McGraw-Hill, New York (1949)Google Scholar
  18. 18.
    Souryal, M.R., Wapf, A., Moayeri, N.: Rapidly-deployable mesh network testbed. In: Proceedings of Global Telecommunications Conference (GLOBECOM 2009), pp. 1–6. IEEE (2009)Google Scholar
  19. 19.
    Wan, P.-J., Yi, C.-W.: Asymptotic critical transmission ranges for connectivity in wireless ad hoc networks with bernoulli nodes. In: Proceedings of IEEE Wireless Communications and Networking Conference (WCNC 2005), vol. 4, pp. 2219–2224. IEEE (2005)Google Scholar
  20. 20.
    Xu, H., Dai, H.-N., Zhao, Q.: On the connectivity of wireless networks with multiple directional antennas. In: 18th IEEE International Conference on Networks (ICON 2012), pp. 155–160. IEEE (2012)Google Scholar
  21. 21.
    Yi, C.-W., Wan, P.-J., Li, M., Frieder, O.: Asymptotic distribution of the number of isolated nodes in wireless ad hoc networks with bernoulli nodes. IEEE Trans. Commun. 54(3), 510–517 (2006)CrossRefGoogle Scholar
  22. 22.
    Yu, Z., Teng, J., Bai, X., Xuan, D., Jia, W.: Connected coverage in wireless networks with directional antennas. ACM Trans. Sens. Netw. 10(3), 51 (2014)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Amitabha Bagchi
    • 1
  • Francesco Betti Sorbelli
    • 2
  • Cristina Maria Pinotti
    • 2
  • Vinay Ribeiro
    • 1
  1. 1.Computer Science and Engineering DepartmentIITDelhiIndia
  2. 2.Department of Computer Science and MathematicsUniversity of PerugiaPerugiaItaly

Personalised recommendations